My escitalopram story

Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.

Where are you from (country)?: Canada

How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?): Reddit

What is your current age, height, weight?: 28 and 5’10"

What specific drug did you use: Escitalopram (Cipralex)

What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?: Once per day. Started out with 10 mg, then 15, then 20 mg.

What condition was being treated with the drug?: Anxiety and depression

For how long did you take the drug (weeks/months/years)?: One year

How old were you, and WHEN (date) did you start the drug?: 26

How old were you when you quit, and WHEN (date) did you quit?: 27

How did you quit (cold turkey or taper off)?: Tapered off.

How long into your usage did you notice the onset of side effects?: By the first month I noticed I had no sexual urges, it all seemed like a memory. I was never told it would be potentially permanent.

What side effects did you experience that have yet to resolve since discontinuation?: Mainly the sexual ones checked below. For the mental ones I am cautious, as I have always felt that I have had those issues. While on Cipralex, it was clearly harder for me to think than it is now. I was unable to make logical connections, and that is why I dropped the drug as I needed to be thinking clearly for my new job. The physical symptoms are a challenge, I am working on losing the weight I gained because of the drug. My genital does not feel pleasure compared to what it was before the drug.

Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
[X] Loss of Libido / Sex Drive
[X] Erectile Dysfunction
Complete Impotence
[X] Loss of Morning Erections
[X] Loss of Spontaneous Erections
[X] Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
Emotional Blunting / Emotionally Flat
[X] Difficulty Focusing / Concentrating
Confusion
[X] Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
[X] Genital numbness / sensitivity decrease
[X] Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
Muscle Weakness
Joint Pain
[X] Dry / Dark Circles under eyes

Misc
Prostate pain
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
[X] Frequent urination
Lowered body temperature

[X] Other (please explain)

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?

I tried Maca to no avail. Tried SJW to no avail.

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?

My family doctor said he tested my testosterone, the one before that checked me for diabetes. None called me saying there was an issue about any of those.

Anything not listed in the above questions you’d like to share about your experience?

**The most frustrating part of this is that something was taken away from me without my consent. Had I understood the risk and accepted it, then I wouldn’t be upset or here today. The other thing that frustrates me is that my doctors easily gave me the medication even when I told them that when I had depression several years ago that another medication (Wellbrutrin) worked and they ignored me.They also ignore me when I say I have symptoms. **

Overall, I want to add as well that I have slowly learned to embrace other parts of me following the losses I had. Although I went from pansexual to almost ‘asexual’ (can’t think of a better way to phrase it, my apologies) because of it, I have decided to focus on the parts of me that are still there. I do wish though I had a doctor knowledgeable on this to sort of tell me what my next steps would be or if this is it.

1 Like

Hi dacckon,

Welcome to our forum! I admire your positive outlook to focus on the things you still have instead of the things that were taken away from you. It is a very healthy attitude.

You are also absolutely right about the complete and utter failure of the medical community to address the reality of persistent side effects and to inform patients accordingly. This forum was originally founded for people who took Finasteride against male pattern baldness. It is ludicrous that people are prescribed a drug against a largely cosmetic problem that can cause severe and persistent side effects with being informed of the risks.

Unfortunately, finding a knowledgeable doctor won’t be enough as this condition is poorly understood and no reliably effective and safe treatments exists as of now. But you have come to the right place to change this.

You may have heard that the staff of this forum strongly suspects that various drugs, including many anti-depressants, finasteride (Propecia, Proscar, generics) and Isotretinoin (Accutane), cause what appears to be an identical condition as a result of endocrine disruption through androgen deprivation. It is our mission to raise awareness of this condition and initiate research to improve our understanding of the condition and, hopefully, one day find effective treatment.

To collect systematic data about the symptomatology of the various patient communities, we have created a survey based on scientifically validated questionnaires. The survey has already yielded interesting results and has supported our efforts to get scientists interested in this condition. Currently, 90 PSSD patients have taken the survey and we would like to push the participation above 100. So, it would be highly appreciated if you could help us to do that. You should receive an invite soon after a some more interaction in this forum. Alternatively, you can click on the bar chart icon on the upper right of this page (on a desktop computer). Please let us know, if you encounter any problems.

Thank you and good luck!